Alert archive / Texas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 197, NWS Midland/Odessa, TX

September 19, 2014Brewster County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 19, 2014, 9:10 PM CDT for Brewster County, Texas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 19, 2014, 9:10 PM CDT (02:10 UTC)
Expired
Sep 19, 2014, 9:54 PM CDT
In force
44 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Brewster County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 00:00Z, 2.2 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2014-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 622 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2014-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
622 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1552 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

962 
WUUS54 KMAF 200210
SVRMAF
TXC043-200315-
/O.NEW.KMAF.SV.W.0197.140920T0210Z-140920T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
910 PM CDT FRI SEP 19 2014

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL BREWSTER COUNTY IN SOUTHWEST TEXAS...

* UNTIL 1015 PM CDT

* AT 907 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  NORTH OF TERLINGUA RANCH LODGE...OR 18 MILES NORTHWEST OF PANTHER
  JUNCTION...MOVING SOUTH AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  TERLINGUA RANCH LODGE...
  CHISOS BASIN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING
OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH... HAIL AN INCH IN
DIAMETER OR LARGER... VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL
LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM MOVE TO SAFE
SHELTER NOW.

&&

LAT...LON 2913 10318 2912 10352 2961 10350 2961 10329
TIME...MOT...LOC 0210Z 000DEG 21KT 2952 10339

$$

05
1 follow-up statement
670 
WWUS54 KMAF 200254
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
954 PM CDT FRI SEP 19 2014

TXC043-200304-
/O.CAN.KMAF.SV.W.0197.000000T0000Z-140920T0315Z/
BREWSTER-
954 PM CDT FRI SEP 19 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL BREWSTER COUNTY
IS CANCELLED...

AT 954 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED.
THEREFORE THE SEVERE THUNDERSTORM WARNING IS CANCELLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ALTHOUGH THE THREAT OF SEVERE WEATHER HAS PASSED... PONDING OF WATER
WILL LIKELY CONTINUE ON SOME ROADWAYS. MOTORISTS SHOULD REMAIN
CAUTIOUS AND BE PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED TO
PREVENT HYDROPLANING AND LOSS OF VEHICLE CONTROL.

&&

LAT...LON 2913 10318 2912 10352 2961 10350 2961 10329
TIME...MOT...LOC 0254Z 000DEG 21KT 2926 10339

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 6:36 PM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, Sep 19, 6:36 PM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
636 PM CDT Fri Sep 19 2014

.DISCUSSION...
See aviation discussion below.

&&

.AVIATION...
VFR ceilings should become mostly MVFR around 06z and continue
through at least mid Saturday morning at the west Texas and
southeast New Mexico terminals. Scattered thunderstorms can be
expected the next 24 hours at most locations due to the remains of
tropical system and have added TEMPO groups for IFR conditions in
thunderstorms. The exceptions were KPEQ and KFST where confidence
was not as high, so included prob30 groups for MVFR conditions.
Looking for prevailing MVFR ceilings to become VFR during Saturday
afternoon.

12

&&

.PREV DISCUSSION... /ISSUED 236 PM CDT Fri Sep 19 2014/

DISCUSSION...

Major flooding occurring over southeast New Mexico, and the Upper
Trans Pecos in West Texas today.  A Flash Flood Watch is in effect,
and despite some downtrend in radar activity, the Watch will
continue though tonight.

Moderate rain showers continue to swirl around a Mesoscale
Convective Vortex (MCV) this afternoon, located over the central
Permian Basin.  A few lightning strikes were indicated over the
southern Permian Basin and over the Davis Mountains where some
heating has occurred.  However, hourly rainfall rates were topping
out around 0.25 inches at 19/20Z.  The remnant mid level circulation
of Odile was located over east central New Mexico this afternoon,
and is still discernible in water vapor and visible satellite
imagery.  Heating over the Davis/Glass Mountains will likely aid
scattered thunderstorm development in a moist uncapped environment
through max heating.  Just how much resultant convection will fill
in as it moves east/northeast remains to be seen.  Of more concern
will be whether another MCV develops/spins off, the remnant mid
level circulation form Odile tonight.  Since visible satellite is
indicating another such circulation near Alamogordo this afternoon,
think another round of showers and thunderstorms could develop.
Therefore, will keep likely PoPs going tonight along and north of
Interstate 10, and continue with the Flash Flood Watch until 20/12Z
since flash flood guidance values are very low due to heavy rainfall
over the last 36-48 hours.

The remnants of Odile are progged to move across the Texas Panhandle
tonight and Saturday, but then curl southwestward back over the
region Sunday as the upper ridge to the south resituates to the
west.  Have kept fairly high PoPs going Saturday due to the still
close proximity of this mid level circulation, but also on Sunday
when the circulation may very well be right over the region.  In
addition, a weak cold front will move into the region and provide a
low level focus for shower and thunderstorm development.  Although
we will not extend the Flash Flood Watch at this time, it is very
possible it may be extended Saturday, or reissued on Saturday night
or Sunday.  Temperatures will remain below normal for the next
several days since it will take awhile to evaporate all the moisture
and a low level thermal ridge will remain west of the region under
the westward building ua ridge.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH through late tonight FOR THE FOLLOWING ZONES...
      Central Lea County...Eddy County Plains...Guadalupe
     Mountains of Eddy County...Northern Lea County...Southern
     Lea County.

TX...FLASH FLOOD WATCH through Saturday morning FOR THE FOLLOWING
     ZONES... Andrews...Borden...Crane...Davis/Apache Mountains
     Area...Dawson...Ector...Gaines...Glasscock...Guadalupe
     Mountains...Howard...Loving...Martin...Midland...Mitchell...
     Pecos...Reagan...Reeves County and Upper Trans Pecos...
     Scurry...Upton...Van Horn and Highway 54 Corridor...Ward...
     Winkler.

&&

12

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, Sep 19, 2:21 PM CDT, 6 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
221 PM CDT FRI SEP 19 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-201930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
221 PM CDT FRI SEP 19 2014 /121 PM MDT FRI SEP 19 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL ARE ANTICIPATED
AGAIN TODAY AND TONIGHT ACROSS SOUTHEAST NEW MEXICO AND MUCH OF WEST
TEXAS...RESULTING IN FLASH FLOODING IN MANY AREAS.  AS A RESULT...A FLASH
FLOOD WATCH IS IN EFFECT FOR THE GUADALUPE...DAVIS...AND APACHE
MOUNTAINS...SOUTHEAST NEW MEXICO AND WESTERN LOW ROLLING PLAINS...VAN
HORN AND THE HIGHWAY 54 CORRIDOR...REEVES COUNTY AND THE UPPER TRANS
PECOS...AND PERMIAN BASIN.  ABUNDANT RAINFALL HAS ALREADY FALLEN IN THESE
AREAS OVER THE PAST FEW DAYS...SO LITTLE ADDITIONAL RAINFALL WILL BE
NEEDED TO PROMOTE EFFICIENT FLASH FLOODING.

IN ADDITION TO HEAVY RAINFALL...SOME OF THE STRONGER STORMS MAY BE
ACCOMPANIED BY GUSTY WINDS AND SMALL HAIL.

ELEVATED FLOWS WILL CONTINUE ALONG THE RIO GRANDE TODAY AND TONIGHT
DUE TO RELEASES FROM RESERVOIRS IN MEXICO AND HEAVY RAINFALL ON BOTH
SIDES OF THE RIVER.  TRIBUTARIES AND ARROYOS TO THE PECOS RIVER...SUCH
AS THE RIO PENASCO...FOUR MILE DRAW...SOUTH SEVEN RIVERS...ROCKY ARROYO...
DARK CANYON...BLACK RIVER...DELAWARE RIVER...AND WALNUT CANYON WILL
REMAIN ELEVATED DUE TO HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THE WEEKEND.  AS A RESULT..THE
FLASH FLOOD WATCH COULD BE EXTENDED THROUGH SATURDAY IF NOT SUNDAY.

THE RIO GRANDE...PECOS RIVER...AND ASSOCIATED TRIBUTARIES AND ARROYOS
WILL REMAIN ELEVATED DURING THE NEXT FEW DAYS DUE TO ADDITIONAL RAINFALL.

.SPOTTER INFORMATION STATEMENT...

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Sep 19, 8:59 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
859 PM CDT FRI SEP 19 2014

TXZ058-074-075-200230-
PECOS-DAVIS/APACHE MOUNTAINS AREA-REEVES COUNTY AND UPPER TRANS PECOS-
859 PM CDT FRI SEP 19 2014

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING EASTERN JEFF DAVIS...NORTH CENTRAL BREWSTER...
SOUTHEASTERN REEVES AND WEST CENTRAL PECOS COUNTIES UNTIL 930 PM
CDT...

A LINE OF STRONG THUNDERSTORMS PRODUCING HAIL AND STRONG WINDS
WAS LOCATED FROM JUST EAST OF A VERHALEN...BALMORHEA TO STAR
MOUNTAIN LINE...MOVING SOUTHEAST AT 10 MPH.

THESE STORMS WILL IMPACT INTERSTATE 10 IN EASTERN REEVES AND WEST
CENTRAL PECOS COUNTY AND STATE HIGHWAY 17 IN NORTHEAST JEFF DAVIS
COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3136 10348 3106 10299 3057 10335 3049 10367
      3090 10397
TIME...MOT...LOC 0155Z 243DEG 6KT 3110 10348

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 7:10 PM CDTSevere Thunderstorm WarningMAFBrewster65 min
Sep 19, 7:12 PM CDTFlash Flood WarningMAFCulberson, Jeff Davis, Reeves5 hr
Sep 19, 7:32 PM CDTFlash Flood WarningMAFDawson3 hr
Sep 19, 8:18 PM CDTSevere Thunderstorm WarningMAFBrewster57 min
Sep 19, 8:59 PM CDTSpecial Weather StatementMAFReeves31 min
Sep 19, 10:10 PM CDTSpecial Weather StatementMAFWard35 min
Sep 19, 10:46 PM CDTSpecial Weather StatementMAFWard29 min
Sep 19, 11:10 PM CDTFlash Flood WarningMAFWard, Winkler3 hr
Sep 19, 11:27 PM CDTSpecial Weather StatementMAFWinkler33 min
Sep 19, 11:30 PM CDTFlash Flood WarningMAFAndrews, Loving, Reeves, Ward, Winkler6 hr
Sep 20, 1:25 AM CDTAreal Flood AdvisoryMAFEctor3 hr
Sep 20, 1:35 AM CDTFlash Flood WarningMAFEctor3 hr
Sep 20, 3:09 AM CDTAreal Flood AdvisoryMAFMartin3 hr
Sep 20, 4:31 AM CDTAreal Flood AdvisoryMAFBorden, Howard, Mitchell, Scurry3 hr
Sep 20, 5:38 AM CDTAreal Flood WarningMAFCulberson, Loving, Reeves, Ward11 hr
Sep 20, 7:04 AM CDTFlash Flood WarningMAFBorden, Scurry3 hr
Sep 20, 9:48 AM CDTFlash Flood WarningMAFBorden, Howard, Mitchell, Scurry3 hr
Sep 20, 10:16 AM CDTRiver Flood WarningMAFBrewster9 days
Sep 20, 10:43 AM CDTFlash Flood Warning EmergencyMAFBorden6 hr
Sep 20, 1:05 PM CDTAreal Flood AdvisoryMAFAndrews, Gaines3 hr
Sep 20, 1:23 PM CDTAreal Flood AdvisoryMAFBrewster, Pecos3 hr
Sep 20, 3:55 PM CDTFlash Flood WarningMAFLoving, Reeves, Ward50 min
Sep 20, 4:14 PM CDTAreal Flood WarningMAFCulberson, Loving, Reeves, Ward, Winkler6 hr
Sep 20, 4:27 PM CDTAreal Flood WarningMAFCrane, Ector, Loving, Midland, Pecos, Reeves and 3 more6 hr
Sep 20, 4:39 PM CDTFlash Flood WarningMAFReagan4 hr
Sep 20, 5:02 PM CDTAreal Flood WarningMAFBorden, Scurry14 hr
Sep 20, 5:48 PM CDTRiver Flood WarningMAFPresidio11 days
Sep 20, 5:48 PM CDTRiver Flood WarningMAFPresidio8 days
Sep 20, 6:03 PM CDTRiver Flood WarningMAFMitchell, Scurry47 hr
Sep 20, 6:32 PM CDTAreal Flood WarningMAFScurry7 hr
Sep 20, 6:47 PM CDTFlash Flood WarningMAFGlasscock, Howard, Martin, Midland3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.